Vermont, 2003Winter Weather in Vermont, February 22 to 23, 2003
February 22 to 23, 2003 · NWS BTV · 1 event in 1 county or zone
An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes. Across Chittenden county, snow mixed with freezing rain Saturday (Feb 22nd) afternoon and evening resulted in very slippery roads. Numerous accidents were reported. One accident resulted in a death on Route 7 in the town of Shelburne. The precipitation changed to freezing rain and or rain by Sunday, Feb 23rd. Snow accumulations were generally around 4 inches with difficult travel reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 22, 3:55 PM EST, 5 minutes earlier.
Area forecast discussion, Feb 22, 3:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EST SAT FEB 22 2003
CRNT/SHORT TERM...PCPN HAS OVRSPRD MCH OF FA. AS XPCTD PCPN BEGAN
AS RA ACRS S VT BUT HAS SINCE CHGD TO SNW AS LLVLS COOL. ACRS N
ZNS...MSTLY SNW BUT REPORTS OF RA ACRS HIR ELEV WHICH WL TREND TWD
SNW. BUFKIT SNDGS SHWG 850 MB LYR COOLING THRU THIS EVNG ACRS N
ZNS.
GFS STILL FTHRST S WITH LOW TRACK ACRS S VT WHILE ETA FTHR N
TRACKING LOW ACRS NNY/NW VT. ETA SHWG SCNDRY DEVT ALG MID ATL CST
AND LTST MSAS ANALYS CONFIRMS THIS WITH CIRC E OF DELMARVA AND STG
PRES FALLS SNE CST. MAIN LOW OVR KY WITH PRES FALLS XTNDG NE ACRS
PA AND MERGING WITH P FALLS ACRS SNE. BASED ON PRES FALLS PATTERN
PREFER GFS TRACK ACRS S VT WHICH WL HELP TO LOCK IN LL COLD AIR ACRS
FAR N ZNS TNGT WHILE SCNDRY LOW WL KEEP LL COLD AIR ACRS LWR CT VLY.
DESPITE ETA/GFS DIFFERENCES IN TRACK...THKNS PROFILES ARE SMLR.
USED BUFKIT SNDGS FOR PTYPE WHICH SHWS WRM AIR IN H8-H7 LYR BLASTING
NWD 03-06Z. THINK PTYPE N ZNS MSTLY SNW UNTIL THEN...THEN CHGG TO
FZRA WITH PCPN BCMG LGTR OVRNGT INTO SUN AM AS DRY SLOT MVS NWD.
ACRS S VT...CHGOVR WL OCCUR A LTL ERLR. BASED ON XPCTD QPF...UP TO
6 ACCUM PSBL ACRS N ZNS...ESP ERN VT AND ST LAW VLY.
AS SFC LOW APCHS ON SUN...ENUF LL WRMG SHD OCCUR FOR CHG TO RA MOST
LOCNS WITH XCP OF ST LAW VLY WHERE NE FLOW WL KEEP LL COLD LOCKED
IN. THEN COLDER AIR WL QUICKLY RUSH IN BHND DEPARTING LOW DURG AFTN.
XPCT CHGOVR ARND MIDDAY MSS REACHING CT VLY LT AFTN. SNW SHWRS
LINGERING INTO SUN EVNG THEN BCMG PTCLDY. QPF SUGGESTS 1-3 ACCUM.
OTHER CONCERN IS WIND SUN NGT IN STG CAA PATTERN. MDL SNDGS SHW
POTL FOR G35-40KTS SO LTR SHFTS WL HAV TO EVALUATE POTL FOR WIND
ADVSY.
MON...KEPT CHC SNW SHWRS LT MON/MON EVNG AS WKNG SRN STREAM SYS
TRACKS S OF FA.
XTNDD...VRY COLD TUE/WED. 06Z/12Z GFS A DAY FASTER THAN 00Z GFS
WITH UPCOMING SRN STREAM STORM AND NOW INDCT SNW FOR THU TIME
FRAME.
.BTV...WINTER STORM WARNING THIS AFTERNOON THROUGH SUNDAY
VTZ003-004-006>008-010-012-NYZ026-027
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUNDAY
VTZ001-002-005-009-011-NYZ028>031-034-035
KJCHazardous weather outlook, Feb 22, 6:46 AM EST, 9 hours 14 minutes before
NYZ026>031-034-035-VTZ001>012-221345-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
646 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...TODAY...
MIXED PRECIPITATION WILL AFFECT THE REGION TODAY AND TONIGHT. MORE
FROZEN PRECIPITATION WILL FALL ACROSS EASTERN VERMONT AND THE
NORTHERN SAINT LAWRENCE VALLEY TODAY AND INTO TONIGHT...WHERE
SIGNIFICANT SNOW OR ICE ACCUMULATION MAY OCCUR. ANY LIQUID
PRECIPITATION WILL CAUSE SOME AREA WATERWAYS TO RISE INTO TONIGHT AS
WELL. PLEASE CONSULT THE LATEST WINTER WEATHER MESSAGES FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...
ANY PRECIPITATION ACROSS THE REGION ON SUNDAY WILL BE CHANGING OVER
TO ALL SNOW...FROM WEST TO EAST...ON SUNDAY AFTERNOON. SIGNIFICANT
SNOW ACCUMULATION MAY OCCUR BEFORE THE SNOW TAPERS OFF ON SUNDAY
EVENING.
THERE IS THE CHANCE OF MORE SNOW ACROSS THE REGION ON MONDAY AND
FRIDAY AS WELL.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOW OR ICE ACCUMULATION
AND PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON
VERMONT.
MURRAY
Winter Weather, Chittenden
- When
- February 22, 4:00 PM EST to February 23, 12:00 PM EST
- Where
- Chittenden forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
- Tornado in Georgia, February 22, 20031 injured · $50,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343186.